To the Editor.—
The case report of Ferguson and Boutros,1 "Death Following Self-Poisoning With Aspirin," raises a number of unanswered questions. The possibility of toxic effects from the five other drugs their patient took, namely propoxyphene hydrochloride, chlordiazepoxide, secobarbital sodium, amobarbital sodium, and chloral hydrate, was not considered in their comments. Any one of these drugs appears more likely to have caused the bulk of the symptoms reported than aspirin. The choice of the serum assays requested is usually disturbing—when the salicylate level was higher at eight hours than at admission did they not repeat the barbiturate determination or request analyses for propoxyphene, chloral hydrate, and chlordiazepoxide? Why bromides, since there was no apparent reason to suspect bromism? At autopsy was nothing unusual present in the gastrointestinal tract? We suspect that a bolus of unabsorbed drugs would be found.A brief review of case reports makes it readily apparent
Fane LR, Decker WJ. Self-Poisoning With Aspirin and Five Other Drugs. JAMA. 1970;214(9):1710–1711. doi:10.1001/jama.1970.03180090074028
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: